Montana, 2008High Wind in Montana, May 21 to 23, 2008
May 21 to 23, 2008 · NWS BYZ · 5 events in 4 counties and zones
A very strong storm system over Colorado resulted in high winds across portions of the far Eastern Plains during a 48 hour period from May 21st through the morning of the 22nd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong storm system over Colorado resulted in high winds across portions of the far Eastern Plains during a 48 hour period from May 21st through the morning of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 8:26 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, May 21, 8:26 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
926 AM MDT WED MAY 21 2008
.SHORT TERM...VALID FOR TDY AND THU...
FIRST WAVE OF ACTIVITY PUSHING ACROSS THE AREA THIS MORNING. NAM
IS HANDLING THIS ACTIVITY VERY WELL. LOOKS LIKE THERE SHOULD BE A
SLOWER PERIOD AFTER THIS FIRST WAVE BEFORE STRONGER ACTIVITY AGAIN
THIS EVENING. HAVE TRIED TO TREND THIS IN POP AND WEATHER GRIDS IN
CENTRAL ZONES WITH CATEGORICAL POPS THIS MORNING AND LESSER BUT
STILL HIGH POPS THIS AFTERNOON. OVER WESTERN ZONES...LOOKS LIKE
WAVE AFTER WAVE OF MOISTURE TODAY. ACTUAL HIGH TEMPERATURES HAVE
ALREADY OCCURRED SO TWEAKED TEMPERATURES DOWN TO NEAR CURRENT
VALUES IN WEST AND CENTRAL IN THE 50S AND LOWER A TAD IN THE EAST
AHEAD OF THE FRONT.
THINGS STILL LOOKING GOOD FOR A EXTENDED RAIN EVENT THROUGH AT
LEAST FRIDAY. BETTER AGREEMENT NOT IN MODELS THAT THERE SHOULD BE
DECREASE IN RISK OF HEAVY MOISTURE AFTER FRIDAY AS ENERGY
REORGANZIED TO THE NORTH...BUT WILL OF COURSE LOOK CLOSER AT THIS
FOR AFTERNOON UPDATE. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS IN PRETTY GOOD AGREEMENT IN THE EXTENDED FORECAST PERIOD
AND THUS HAVE MADE VERY LITTLE CHANGES. OVERALL PATTERN REMAINS
UNSETTLED THROUGH THE END OF THE WEEK WITH THE WEEKEND AND EARLY
NEXT STILL A BIT UNCERTAIN.
LARGE UPPER LEVEL LOW CONTINUES TO SPIN AND BRING IN PLENTY OF
MOISTURE INTO THE FORECAST AREA ON FRIDAY. HAVE BUMPED UP POPS A
LITTLE MORE FOR THIS PERIOD AND THINK THE BEST CHANCE WILL BE
DURING THE MORNING HOURS. A SLIGHT SOUTHWEST FLOW SETS UP BEYOND
FRIDAY AS SEVERAL SHORTWAVES MOVE OVER THE AREA AND CONTINUED AT
LEAST A SLIGHT CHANCE OF PRECIP FOR EACH DAY. WITH THIS DYNAMIC
OF A SYSTEM WILL CONTINUE THE MENTION OF THUNDERSTORMS FOR MOST
DAYS.
TEMPERATURES DO LOOK A LITTLE WARMER FOR FRIDAY AND CONTINUE A
GRADUAL WARM UP INTO NEXT WEEK AS THE MAIN UPPER LOW BEGINS TO
MOVE OUT OF THE AREA AND A SOUTHWEST FLOW SETS UP OVER THE AREA.
ONLY MADE SOME MINOR TWEAKS TO THE TEMPERATURES AS THEY LOOKED ON
TRACK FOR THIS GRADUAL WARM UP. SOLUM
&&
.AVIATION...
WEST OF A ROUNDUP TO SHERIDAN LINE...NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED THROUGH THE DAY. MVFR CONDITIONS EXPECTED
WITH HEAVIER SHOWERS/THUNDERSTORMS...OTHERWISE VFR CEILINGS
EXPECTED. MOUNTAIN OBSCURATION EXPECTED THROUGH FRIDAY MORNING.
GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH LATE TONIGHT.
EAST OF A ROUNDUP TO SHERIDAN LINE...ISOLATED SHOWERS THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. VFR
CEILINGS EXPECTED...WITH OCCASIONAL MVFR CONDITIONS IN HEAVIER
PRECIPITATION. SOUTHEAST WINDS GUSTING TO NEAR 50 MPH EXPECTED
OVER EASTERN AREAS TODAY...SHIFTING TO THE NORTHWEST TONIGHT.
CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 058 040/051 043/062 044/065 045/067 044/069 045/072
8/T +8/T 77/T 53/T 32/T 22/T 22/T
LVM 048 037/046 037/058 039/059 039/062 038/066 041/066
9/T +8/T 67/T 54/T 33/T 33/T 33/T
HDN 062 042/054 045/066 046/068 046/068 046/071 045/074
4/T +8/T 77/T 53/T 32/T 22/T 22/T
MLS 067 046/060 048/065 048/070 047/069 046/071 047/070
2/T 87/T 67/T 53/T 32/T 22/T 22/T
4BQ 071 045/059 047/066 048/070 046/067 045/070 045/071
2/T 97/T 77/T 53/T 32/T 22/T 22/T
BHK 066 045/063 046/063 050/069 048/066 044/069 045/067
2/T 77/T 67/T 53/T 32/T 22/T 22/T
SHR 063 040/056 042/064 043/064 043/064 042/065 042/069
4/T +8/T 77/T 54/T 33/T 32/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH
SUNDAY AFTERNOON FOR ZONES 28-34-38>42-56-57-63>68.
WY...FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH
SUNDAY AFTERNOON FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 21, 4:36 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
536 AM MDT WED MAY 21 2008
MTZ028>042-056>058-063>068-WYZ098-099-221145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
536 AM MDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWMELT CONTINUES TO CAUSE AREA STREAMS AND RIVERS TO RUN HIGH
WITH A FLOOD WARNING CONTINUING FOR THE YELLOWSTONE RIVER AT
LIVINGSTON. WHILE COOLER TEMPERATURES ARE EXPECTED TO MOVE INTO
THE AREA WHICH WILL SLOW DOWN THE SNOWMELT...A STORM SYSTEM WILL
BRING WIDESPREAD PRECIPITATION BY LATE TODAY. THIS PRECIPITATION
WILL BE HEAVY AT TIMES AND COULD POSSIBLY CAUSE INCREASED LEVELS
ON RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA THROUGH FRIDAY
AND SATURDAY WITH PERIODS OF HEAVY RAIN POSSIBLE. EVEN THOUGH THE
SNOWMELT WILL BEGIN TO SLOW DOWN AREA STREAMS AND RIVERS WILL
REMAIN HIGH WITH THE EXPECTED RAINFALL CAUSING MORE WIDESPREAD
IMPACTS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTH
CENTRAL MONTANA FOR THIS STORMS POTENTIAL. FOLLOW FUTURE FORECASTS
AND STATEMENTS AS THIS SITUATION EVOLVES OVER THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Carter
- When
- May 21, 10:40 AM MST to 10:00 PM MST
- Where
- Carter forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported across Carter County.
High Wind, Carter
- When
- May 22, 11:25 AM MST to May 23, 9:00 AM MST
- Where
- Carter forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Sustained winds of 43 mph were reported in Alzada.
High Wind, Fallon
- When
- May 22, 1:23 PM MST to May 23, 9:00 AM MST
- Where
- Fallon forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Sustained winds of 46 mph were reported 9 SSW of Willard. At 220 pm, sustained winds of 44 mph with gusts to 58 mph were reported at the Baker ASOS.
High Wind, Powder River
- When
- May 22, 6:00 PM MST to May 23, 7:00 AM MST
- Where
- Powder River forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported across southeast Powder River County. Sustained winds of 50 mph were reported in Biddle.
High Wind, Custer
- When
- May 22, 7:40 PM MST to May 23, 1:00 AM MST
- Where
- Custer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported at the Government Hill DOT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- High Wind in Nebraska, May 21, 2008$30,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99560, 99582, 99589, 99581, 99579.